Alert archive / Kansas / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 73, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jun 20, 2020, 6:47 PM CDT for Ness County, Kansas. It was in force for 58 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 20, 2020, 6:47 PM CDT (23:47 UTC)
- Expired
- Jun 20, 2020, 7:45 PM CDT
- In force
- 58 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Ness County, KS
The radar
The Dodge City radar (KDDC), 79 km from the middle of the area, began a volume at 23:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 20, 7:00 PM CDT | HAIL 1 | 8 Sw Ness City, KS | |
| Jun 20, 7:26 PM CDT | TSTM WND GST 60 | 7 S Ness City, KS | SEVERAL SMALL LIMBS DOWNED. |
| Jun 20, 7:26 PM CDT | HAIL 1 | 8 S Ness City, KS | |
| Jun 20, 7:30 PM CDT | HAIL 1 | 8 Sse Ness City, KS | |
| Jun 20, 7:32 PM CDT | HAIL 1 | 8 Sse Ness City, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 13 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 11.8 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 125 J/kg
- Mixed-layer CIN
- -102 J/kg
- Mixed-layer LCL
- 636 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- -10 m²/s²
- 0-3 km storm-relative helicity
- 1 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
411
WUUS53 KDDC 202347
SVRDDC
KSC135-210045-
/O.NEW.KDDC.SV.W.0073.200620T2347Z-200621T0045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
647 PM CDT Sat Jun 20 2020
The National Weather Service in Dodge City has issued a
* Severe Thunderstorm Warning for...
Southern Ness County in west central Kansas...
* Until 745 PM CDT.
* At 647 PM CDT, a severe thunderstorm was located 8 miles east of
Beeler, moving east at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Ness City and Bazine.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3863 9959 3827 9958 3828 10011 3847 10012
TIME...MOT...LOC 2347Z 264DEG 15KT 3840 10005
HAIL...1.00IN
WIND...60MPH
$$
FINCH2 follow-up statements
967
WWUS53 KDDC 210009
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
709 PM CDT Sat Jun 20 2020
KSC135-210045-
/O.CON.KDDC.SV.W.0073.000000T0000Z-200621T0045Z/
Ness KS-
709 PM CDT Sat Jun 20 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR SOUTHERN NESS COUNTY...
At 709 PM CDT, a severe thunderstorm was located near Ness City,
moving east at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Ness City and Bazine.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3863 9959 3827 9958 3828 10011 3847 10012
TIME...MOT...LOC 0009Z 285DEG 14KT 3837 9994
HAIL...1.00IN
WIND...60MPH
$$
FINCH303
WWUS53 KDDC 210023
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
723 PM CDT Sat Jun 20 2020
KSC135-210045-
/O.CON.KDDC.SV.W.0073.000000T0000Z-200621T0045Z/
Ness KS-
723 PM CDT Sat Jun 20 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR SOUTHEASTERN NESS COUNTY...
At 722 PM CDT, a severe thunderstorm was located 7 miles south of
Ness City, moving east at 15 mph.
HAZARD...Two inch hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Ness City and Bazine.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3854 9959 3827 9958 3828 10011 3842 10008
TIME...MOT...LOC 0022Z 289DEG 12KT 3835 9990
HAIL...2.00IN
WIND...60MPH
$$
FINCHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 6:16 PM CDT, 31 minutes earlier.
Area forecast discussion, Jun 20, 6:16 PM CDT, 31 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 616 PM CDT Sat Jun 20 2020 ...Updated Aviation Discussion... .SHORT TERM...(This evening through Sunday) Issued at 324 PM CDT Sat Jun 20 2020 A few storms may form this afternoon across portions of the CWA. If this occurs, the strongest storms will be capable of producing small hail and wind gusts around 50 mph. These storms are then expected to dissipate this evening as they slide southeast into Oklahoma. Dry conditions and decreasing cloudiness is then expected for the remainder of the night. A better chance of storms are expected tomorrow as an upper level shortwave moves through the area. These storms are expected to form along a frontal boundary across west central Kansas in the afternoon then slide southeast into central Kansas by tomorrow evening. A few of these storms are expected to become severe with large hail, damaging winds, and an isolated tornado being the main concern. As for temperatures, lows tonight are expected to dip into the low to mid 60s with highs tomorrow reaching into the low 90s. .LONG TERM...(Sunday night through Saturday) Issued at 324 PM CDT Sat Jun 20 2020 Thunderstorm chances are anticipated each afternoon/evening across portions of western Kansas through the long term period. This is due to weak shortwaves moving down through northwest flow aloft, ample moisture in the atmosphere, and frontal boundaries being the focal point of convection at the surface. Temperatures will generally reach into the upper 80s to low 90s with lows dipping into the upper 50s to upper 60s. && .AVIATION...(For the 00Z TAFS through 00Z Sunday evening) Issued at 610 PM CDT Sat Jun 20 2020 A trough of low pressure at the surface will remain nearly stationary across eastern Colorado and northwest Kansas which will result in the winds staying south southeast at 10 to 15 knots overnight. There will also be a chance for isolated thunderstorms in the Dodge City and Hays areas through sunset. Ceilings near these storms this evening will be in the 5000 to 9000ft AGL level based on latest BUFR soundings. VFR ceilings will give way to clearing skies after 06z Sunday. Clouds at or above 6000ft AGL level will be on the increase after 18z Sunday as an upper trough approaches from the west. There will even be a chance for some scattered thunderstorms in the Hays area. Southerly winds will continue through the day on Sunday at 10 to 15 knots. && .PRELIMINARY POINT TEMPS/POPS... DDC 63 92 62 90 / 30 40 40 10 GCK 61 91 61 90 / 20 30 30 10 EHA 62 95 62 95 / 0 10 10 10 LBL 62 95 62 93 / 0 20 20 10 HYS 63 92 63 88 / 30 60 40 20 P28 65 92 66 92 / 10 30 70 20 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Hovorka_42 LONG TERM...Hovorka_42 AVIATION...Burgert
Hazardous weather outlook, Jun 20, 2:02 AM CDT, 16 hours 45 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 202 AM CDT Sat Jun 20 2020 KSZ030-031-043>046-061>066-074>081-084>090-210715- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 202 AM CDT Sat Jun 20 2020 /102 AM MDT Sat Jun 20 2020/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Days 2-7 Discussion ------------------- Strong to severe thunderstorms will be possible across central and eastern portions of southwest Kansas late Sunday afternoon into Sunday evening. Large hail and damaging winds will be the main hazards with isolated tornadoes a possibility. An active pattern will continue through the week with thunderstorm chances virtually each day. Days 2-7 Hazards ---------------- * Sunday - Lightning: Elevated risk - Severe thunderstorm: Elevated risk - Excessive heat: Limited risk * Monday - Lightning: Elevated risk - Excessive heat: Limited risk * Tuesday - Lightning: Limited risk * Wednesday - Lightning: Limited risk * Thursday - Lightning: Limited risk - Non thunderstorm wind: Limited risk * Friday - Lightning: Limited risk - Excessive heat: Limited risk - Non thunderstorm wind: Limited risk .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && For more details visit our webpage https://weather.gov/crh/ghwo?sid=ddc
In the hours before
Special weather statement, Jun 20, 5:03 PM CDT, 1 hour 44 minutes before
Special Weather Statement
National Weather Service Dodge City KS
503 PM CDT Sat Jun 20 2020
KSZ080-089-202300-
Kiowa KS-Comanche KS-
503 PM CDT Sat Jun 20 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL KIOWA AND NORTHERN
COMANCHE COUNTIES UNTIL 600 PM CDT...
At 502 PM CDT, Doppler radar was tracking a strong thunderstorm near
Coldwater, moving northeast at 15 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Coldwater, Wilmore and Lake Coldwater.
LAT...LON 3725 9945 3737 9949 3754 9920 3737 9907
3720 9907
TIME...MOT...LOC 2202Z 244DEG 12KT 3734 9940
FINCHLocal storm report, Jun 20, 5:31 PM CDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
531 PM CDT SAT JUN 20 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0525 PM HAIL 8 NW WILMORE 37.41N 99.31W
06/20/2020 E0.70 INCH KIOWA KS PUBLIC
&&
MRSpecial weather statement, Jun 20, 6:10 PM CDT, 37 minutes before
Special Weather Statement
National Weather Service Dodge City KS
610 PM CDT Sat Jun 20 2020
KSZ030-044-045-210015-
Trego KS-Lane KS-Ness KS-
610 PM CDT Sat Jun 20 2020
...SIGNIFICANT WEATHER ADVISORY FOR NESS...SOUTHERN TREGO AND
NORTHEASTERN LANE COUNTIES UNTIL 715 PM CDT...
At 610 PM CDT, Doppler radar was tracking a strong thunderstorm near
Beeler, moving east at 20 mph.
Penny size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Ness City, Bazine, Ransom, Utica, Brownell, Cedar Bluff, Beeler and
Arnold.
LAT...LON 3883 9966 3834 9963 3831 10019 3868 10034
3870 10032 3870 10015 3889 10015 3892 10012
TIME...MOT...LOC 2310Z 271DEG 18KT 3847 10017
FINCHLocal storm report, Jun 20, 6:41 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
641 PM CDT SAT JUN 20 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0510 PM HAIL 10 NNW COLDWATER 37.40N 99.38W
06/20/2020 E1.00 INCH KIOWA KS PUBLIC
&&
MRThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 19, 8:58 PM CDT | Special Weather Statement | DDC | Hamilton, Stanton | 32 min |
| Jun 19, 9:58 PM CDT | Special Weather Statement | DDC | Trego | 47 min |
| Jun 19, 10:06 PM CDT | Special Weather Statement | DDC | Scott | 54 min |
| Jun 19, 10:54 PM CDT | Special Weather Statement | DDC | Trego | 51 min |
| Jun 20, 5:03 PM CDT | Special Weather Statement | DDC | Comanche | 57 min |
| Jun 20, 5:19 PM CDT | Severe Thunderstorm Warning | DDC | Barber, Comanche, Kiowa, Pratt | 56 min |
| Jun 20, 6:10 PM CDT | Special Weather Statement | DDC | Ness | 65 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.